Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 22, NWS Dodge City, KS

May 8, 1996Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 1996, 5:23 PM CDT for Stafford County, Kansas. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 5:23 PM CDT (22:23 UTC)
Expired
May 8, 1996, 6:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:26 PM CDTHail 2.5Stafford, KS
May 8, 5:57 PM CDTHail 2Stafford, KS
May 8, 6:07 PM CDTHail 0.75Stafford, KS
May 8, 6:08 PM CDTThunderstorm Wind 52Stafford, KS
May 8, 6:10 PM CDTThunderstorm Wind 52Stafford, KS
May 8, 6:10 PM CDTHail 0.75Stafford, KS
May 8, 6:25 PM CDTHail 2Stafford, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 082225
SVRDDC
KSC185-082315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...EASTERN STAFFORD COUNTY
 
AT 521 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE
THUNDERSTORM LOCATED 4 MILES EAST OF ST JOHN MOVING NORTHEAST AT 30 MPH.
THIS STORM IS REPORTED BY LOCAL LAW OFFICIALS TO BE PRODUCING GOLFBALL
SIZE HAIL...HEAVY RAINS AND POSSIBLY HIGH WINDS. THE STORM WILL PASS
OVER OPEN COUNTRY AND BE NEAR LITTLE SALT MARSH BY 535 PM CDT. PERSONS
IN THE PATH OF THIS STORM SHOULD TAKE APPROPRIATE ACTION.
 
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE6 SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 8, 3:39 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED MAY 8 1996

NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC
FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION
AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM.
SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST
SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH
THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850
TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC
FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS
LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE
OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON
THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS
SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER.
GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~
DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT.

DDC  060/089 056/070 048 103
GCK  058/090 055/071 046 003
EHA  058/092 057/072 048 002
LBL  060/091 056/071 047 003
HYS  060/088 054/067 043 103
P28  065/090 061/073 050 303

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:12 PM CDTSevere Thunderstorm WarningDDCStafford48 min
May 8, 6:31 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.